Results 1 to 4 of 4

Thread: Weight Gain on Citalopram? page

  1. #1
    jlepitzki's Avatar
    jlepitzki is offline Junior Member
    Join Date
    Sep 2012
    Location
    Canada
    Posts
    2

    Unhappy Weight Gain on Citalopram?

    Shop Now
    Is anyone else dealing with this? I have been gaining weight steadily since starting Citalopram March 2011 for postpartum depression. I am up 15 pounds that absolutely refuse to budge. It is really depressing!

  2. #2
    jlepitzki's Avatar
    jlepitzki is offline Junior Member
    Join Date
    Sep 2012
    Location
    Canada
    Posts
    2
    Eating primally and working out has not seemed to make a difference for me.

  3. #3
    Lewis's Avatar
    Lewis is offline Senior Member
    Join Date
    Jul 2010
    Posts
    2,345
    I was pretty sure that I'd heard of this as a side-effect of SSRIs. But perhaps it's not, because there's a pretty extensive list of possible side-effects at Wikipedia, and weight-gain isn't among them:

    Selective serotonin reuptake inhibitor - Wikipedia, the free encyclopedia

    Would your doctor be open to trying amino-acid therapy? It seems to be pretty effective for many people, and SSRIs do have some nasty side-effects even if, possibly, not this one.

    Can you back to your doctor, and discuss the matter, pointing out the weight-gain and your concern that it's caused by the prescription?

    This is not a medical opinion, but my understanding is that a baby, while developing, is likely to pretty literally rob-out the nutrients it needs from the mother's body. That's going to mean things like important minerals and essential fats. It's not surprising that that can have an effect on the mother's body and brain. I should imagine it would be a case of trying to build functioning and stores back up with good nutrition and appropriate supplements. I can understand that an anti-depressant might be a temporary solution while that's happening; I'd hope it wasn't seen as a solution in itself.

    Again, can you talk to your doctor? It seems reasonable to ask him or her to explain to you why depression occurred at this time and in this context, if he or she hasn't already. It also seems reasonable to ask one's doctor for advice on what nutrition would be helpful. Does he or she think omega-3 fish oils would help, for example? Or are there any foods or supplements the doctor would suggest?

  4. #4
    Crabbcakes's Avatar
    Crabbcakes is offline Senior Member
    Join Date
    Jun 2012
    Location
    Appalachian Ohio
    Posts
    2,286
    I did that. Free-fall vegetative postpartum depression after number 4, humongous-ass dose Celexa from a hospital psychiatrist who absolutely knew what he was doing. It was my salvation, until the body started to get used to it, at which point I weaned off of it pretty quickly and discovered life could go on without it (with some bumps, but I didn't go on it again). The occasional dose of Ativan here and there during the wean-off.

    Celexa never allowed any of the baby weight to come off, not to mention the extra gain, and at my heaviest I was 40 lbs up. Primal is now fixing that.

    The Celexa was absolutely necessary, and I am glad I took it, but Lewis is right - you need to just give your body the absolute best, concentrated nutrition you can for the next couple of years. That is my path and I feel just heavenly most of the time now. Every bit of Primal counts here: low carb/cut the sugar, better fatty acids, loads of veggies and organs, exercise in a healthy manner, sunshine - the whole program.

    I know you want the weight off - I hate mine, too, but while you still need it, concentrate on getting healthy and stuffed full of nutrients. I don't think it will come off readily while you are on it, if your system is anything like mine - hate to be the party pooper - so I would fix my sights on something that benefits you until you can get off of it safely, like feeding your body to best effect and spending time with the young 'un (which isn't hard to do!).

    The weight gain is such a common side effect of SSRI's it isn't funny. My ob-gyn said something sweet to the effect of "duh - Celexa makes you hungry all the time so you eat all the time and don't notice." Normally I liked my ob-gyn, but not on that day. I would have done my weight loss earlier, but just didn't know how until Primal came along (and I was already off the citalopram).

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •